Change search
ReferencesLink to record
Permanent link

Direct link
On the length of the tail of a vector space partition
KTH, School of Engineering Sciences (SCI), Mathematics (Dept.), Mathematics (Div.).
2009 (English)In: Discrete Mathematics, ISSN 0012-365X, E-ISSN 1872-681X, Vol. 309, no 21, 6169-6180 p.Article in journal (Refereed) Published
Abstract [en]

A vector space partition P of a finite dimensional vector space V = V(n, q) of dimension n over a finite field with q elements, is a collection of subspaces U-1, U-2, ..., U-t with the property that every non zero vector of V is contained in exactly one of these subspaces. The tail of P consists of the subspaces of least dimension d(1) in P, and the length n(1) of the tail is the number of subspaces in the tail. Let d(2) denote the second least dimension in P. Two cases are considered: the integer q(d2-d1) does not divide respective divides n(1). In the first case it is proved that if 2d(1) > d(2) then n(1) >= q(d1) + 1 and if 2d(1) <= d(2) then either n(1) = (q(d2) - 1)/(q(d1) - 1) or n(1) > 2q(d2-d1). These lower bounds are shown to be tight and the elements in the subspaces in tails of minimal length will constitute a subspace of V of dimension 2d(1) respectively d(2). In case q(d2-d1) divides n(1) it is shown that if d(2) < 2d(1) then n(1) >= q(d2) - q(d1) + q(d2-d1) and if 2d(1) <= d(2) then n(1) <= qd(2.) The last bound is also shown to be tight. The results considerably improve earlier found lower bounds on the length of the tail.

Place, publisher, year, edition, pages
2009. Vol. 309, no 21, 6169-6180 p.
Keyword [en]
Vector space partitions, Perfect codes
URN: urn:nbn:se:kth:diva-18984DOI: 10.1016/j.disc.2009.05.026ISI: 000272099900003ScopusID: 2-s2.0-70350566665OAI: diva2:337031
QC 20100525Available from: 2010-08-05 Created: 2010-08-05 Last updated: 2010-12-23Bibliographically approved

Open Access in DiVA

No full text

Other links

Publisher's full textScopus

Search in DiVA

By author/editor
Heden, Olof
By organisation
Mathematics (Div.)
In the same journal
Discrete Mathematics

Search outside of DiVA

GoogleGoogle Scholar
The number of downloads is the sum of all downloads of full texts. It may include eg previous versions that are now no longer available

Altmetric score

Total: 22 hits
ReferencesLink to record
Permanent link

Direct link